×

zbMATH — the first resource for mathematics

On the spectrum of the Steklov problem in a domain with a peak. (English. Russian original) Zbl 1171.35086
Vestn. St. Petersbg. Univ., Math. 41, No. 1, 45-52 (2008); translation from Vestn. St-Peterbg. Univ., Ser. I, Mat. Mekh. Astron. 2008, No. 1, 56-65 (2008).
Consider the spectral Steklov problem \[ -\Delta_xu(x)=0\quad (x\in \Omega ),\quad \partial_N u(x)=\lambda u(x)\quad (x\in\partial \Omega\setminus \{\mathcal O\}), \tag{1} \] where \(\Omega\) is a domain in \(\mathbb R^n\), \(n\geq 2\) , with a compact boundary \(\partial \Omega\); suppose \(\partial \Omega\) is smooth everywhere except the origin \(\mathcal O\) of the Cartesian coordinate system \(x=(y,z)\in\mathbb R^{n-1}\times\mathbb R\). In a neighborhood of point \(\mathcal O\), domain \(\Omega\) has a peak and is defined by the relations \(z>0\), \(z^{-1-\gamma}y\in \omega\), where \(\gamma >0\) is the cusp factor and \(\omega\) is a domain in \(\mathbb R^{n-1}\) with a smooth boundary \(\partial\omega\); \(\Delta_x\) is the Laplace operator and \(\partial_N\) is the derivative along the outer normal.
In the paper the problem (1) is examined in terms of the Hilbert space \(\mathcal H\); this space is introduced as a subspace of the Sobolev space \(H^1(\Omega)\) equipped with the norm \(\| u;\mathcal H\|=(\|\nabla_xu;L_2(\Omega)\|^2+\|u;L_2(\partial\Omega)\|^2)^{1/2}\).
Put \(\lambda_\#=(n-3/2)^2\)mes\(_{n-1}(\omega)/\)mes\(_{n-2}(\partial\omega)\). The main result of this paper is the following.
Theorem. The spectrum of problem (1) is located on \([0,+\infty)\). 1) \(\forall \gamma\in(0,1)\) the spectrum is discrete and the eigenvalues form an infinitely increasing sequence \(0=\lambda_1\leq\lambda_2\leq\dots\leq\lambda_k\leq\dots\longrightarrow +\infty\). 2) If \(\gamma=1\), then the spectrum is discrete on \([0,\lambda_\#)\); the ray \([\lambda_\#,+\infty)\) constitutes the continuous spectrum. 3) If \(\gamma >1\), then point \(\lambda =0\) belongs to the continuous spectrum of problem (1).

MSC:
35P05 General topics in linear spectral theory for PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] O. A. Ladyzhenskaya, Boundary Value Problems of Mathematical Physics (Nauka, Moscow, 1973; Springer, Berlin, 1985). · Zbl 0169.00206
[2] V. G. Maz’ya, Sobolev Spaces (Leningrad. Gos. Univ., Leningrad, 1984; Springer, Berlin, 1985).
[3] E. Kamke, Differentialgleichungen Lösungsmethoden und Lösungen (B.G. Teubner, Stuttgart, 1983), Vol. 1, 10 Aufl.
[4] M. Sh. Birman and M. Z. Solomyak, Spectral Theory of Self-Adjoint Operators in Hilbert Space (Leningrad Gos. Univ., Leningrad, 1980; Reidel, Dordrecht, 1987).
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.